Acid Reflux Drugs Cause Rebound Symptoms
A new study suggests that over-prescribing proton pump inhibitors (PPIs) may actually cause the symptoms the drugs are designed to resolve.
Researchers at Copenhagen University looked at 120 healthy adults who had no previous history of acid reflux. Half of the subjects were given daily 40-milligram doses of the popular PPI Nexium for eight weeks, and then given a placebo for the following four weeks. The remaining participants were given a placebo pill for the entire duration of the study.
At the start of the study, the two groups reported a similar lack of symptoms. However, after 9 weeks, 44% of the group who had previously been taking Nexium reported at least one acid-related symptom. Only 15% of the control group reported any acid-related symptoms.
By week 12, four weeks after the PPI treatment had been stopped, about 21% of the participants in the PPI-treated group reported symptoms of heartburn, indigestion, or acid regurgitation. Less than 2% of the group who had never received PPI treatment reported any symptoms. Three months after PPI treatment had been stopped, participants confirmed that all “rebound” symptoms had subsided.
It’s believed that the onset of these symptoms is caused by an overproduction of the stomach hormone gastrin. Researchers believe the overproduction is in response to PPI-related acid suppression.
While researchers did note that the benefits of PPI therapy for patients with established acid reflux disease far outweigh the risk, they did want to encourage physicians to be more discriminate in prescribing PPIs to patients who may not have a reflux disease. Lead researcher Christina Reimer said, “Most patients with acid reflux disease need an acid-suppressing drug and they should not be concerned about this. But millions of people are prescribed these drugs for uncertain indications and in these patients we run the risk of inducing the symptoms that these drugs are used to treat.”